Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS Caribou, ME

July 23, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 23, 2023, 3:23 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 23, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2023, 3:23 AM EDT (07:23 UTC)
In effect from
Jul 23, 2023, 8:00 AM EDT
Expired
Jul 23, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

685 
WHUS41 KCAR 230723
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
323 AM EDT Sun Jul 23 2023

MEZ029-030-240000-
/O.NEW.KCAR.BH.S.0010.230723T1200Z-230724T0000Z/
Coastal Hancock-Coastal Washington-
323 AM EDT Sun Jul 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s to low 80s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
Sinko
1 follow-up statement
502 
WHUS41 KCAR 240001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Sun Jul 23 2023

MEZ029-030-240115-
/O.EXP.KCAR.BH.S.0010.000000T0000Z-230724T0000Z/
Coastal Hancock-Coastal Washington-
801 PM EDT Sun Jul 23 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 12:13 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 12:13 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1213 AM EDT Sun Jul 23 2023

.SYNOPSIS...
Low pressure will track NW of the area tonight into Sunday.
High pressure will move in Sun night into early next week. A
cold front will approach the area Tuesday and clear by
Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
12:13AM Update...Shower activity has ended except a couple
isolated showers over the Gulf of Maine. Fog continues to settle
in over the Downeast coast with visibilities down 1/4-1/2 mile.
Holding off on a Dense Fog Advis for right now since the fog
isn't solid widespread <1/4mi at this point. Handling with an
SPS for Coastal Washington & Hancock counties. Patchy to areas
of fog exist inland with a moist boundary layer and light winds
where precipitation fell earlier. GOES-East Nighttime
Microphysics Scheme shows the fog and low stratus over the
Downeast and flirting with Houlton to near Medway. Bangor is
seeing low stratus but visibility still remains 6mi with just
some patchy fog forming. Upslope low level cloud is building up
across the North Woods mainly in Northern Somerset and far
western Aroostook along the Quebec border. Made minor tweaks to
sky conditions and temps/Td following the trends.

Previous discussion... An upper-level low to the west of the
region is producing some showers and thunderstorms over the
North Woods. These showers and storms will work their way
eastward, mainly impacting the Saint John Valley and the Baxter
State Park and Moosehead Lake regions this afternoon into early
this evening. Shear is not particularly high and mid-level lapse
rates are modest, but SBCAPE values are above 1500 J/Kg,
freezing levels are down around 10000 feet, and soundings show
some dry air aloft. Thus, a few of these storms could produce
gusty winds and small hail. Not expecting hydro issues with
these storms, but brief heavy downpours are possible. A few
storms could make it further eastward, especially in Aroostook
County, but daytime heating will be waning by the time they
arrive there.

Once daytime heating is lost, the thunderstorm activity will
end, but a few showers will remain possible this evening.
Otherwise, areas of fog and low clouds will once again move into
Downeast areas tonight, with dense fog possible at the coast.
Some drizzle is also possible there later tonight. Patchy to
areas of fog further north, especially places that receive
rainfall this afternoon and evening. Lows tonight will be in the
upper 50s in the North Woods and along the coast, with lower 60s
elsewhere.

Quieter weather is on tap for Sunday with high pressure building
in. This will allow fog and low clouds to burn off, and clearing
skies for most areas. A few more clouds are expected in the Far
North and perhaps an isolated afternoon shower with some energy
passing by to the north. However, not expecting thunder with any
showers that do develop. Highs Sunday will generally be in the
lower 80s, with slightly cooler readings in the North Woods and
along the coast. Dew points will still be in the lower 60s, so
it will still feel a bit muggy.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Sunday Night...
Surface high pressure over the area and mostly clear skies with
light winds will allow for a night with good radiational
cooling. Lows in the 50s. Patchy valley fog, especially near any
lakes and rivers.

Monday...
Warm, mostly sunny day with highs in the low to mid 80s, except cooler
immediate coast. The high pressure will have moved east of the
area and there will be a light S/SW flow, but winds will be
fairly light and the marine influence not strong enough to keep
areas away from the immediate coast from getting warm. Dewpoints
won't be too bad, with mid to upper 50s north and low 60s
Downeast, so despite the warm temperatures it should feel
tolerable. A pretty good stable layer aloft should keep any
shower activity at a minimum. Can't rule out an isolated shower
over the Central Highlands, but that's it.

Monday Night...
Shortwave trough begins approaching from the west and should see
increasing clouds late. A bit warmer than Sunday night, with
lows in the low to mid 60s. Some fog near the coast, but think
inland areas will be mostly fog free as low level flow is
generally from the southwest which is closer to parallel to
coast. A low level south wind would have been more favorable for
inland fog/marine layer penetration.

Tuesday...
Could be looking at a somewhat active thunderstorm day Tuesday.
Shortwave trough will be approaching from the west.
Precipitable waters will be going up to around 1.5 inches.
Decent instability though shear isn't that impressive. Went with
likely PoPs in the north in the afternoon, tapering off to
slight chance near the coast, as the best shot at thunderstorms
will be over the northern half of the area as is typical this
time of year. High temperatures generally in the low to mid 80s
Tuesday, with dewpoints rising into the mid 60s.

Forecast Confidence...
Models are in pretty good agreement and forecast confidence is
high. Main item of uncertainty is whether storms on Tuesday will
be on the stronger side or not.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday Night and Wednesday...
Weak shortwave trough/vort max moves through Tuesday night,
which could allow for some shower activity to persist into
Tuesday night rather than dying off completely with the loss of
daytime heating. Low level winds veer from S/SW to SW Wednesday
may allow some drier air to work in, mainly in the north.
However, models have some disagreements on how much moisture
persists Wednesday, and thus have lower confidence in
thunderstorm chances Wednesday. Also some uncertainty on a
lifting mechanism as it appears the area would be behind the
vort max/shortwave trough during the day Wednesday, though
again, there's some model uncertainty on timing of this feature.
Highs generally in the 80s on Wednesday.

Wednesday Night to Saturday...
Models have a good amount of disagreement Wednesday night and
beyond. It looks like our region will be under fast westerly
flow, but timing little ripples in the flow and any surface cold
fronts will be tough. Most models/ensembles have a cold front or
series of cold fronts at some point Thursday night through
Saturday, but that's where the commonality ends. Do think that
Thursday looks like our best bet at a hot day since few models
have the front through by then. Going for highs in the mid 80s
to low 90s, which could be a bit conservative. Chance of showers
and storms in the forecast Thursday night through Saturday,
though as mentioned above, low confidence in when the showers
and storms will come based on uncertainty in cold front timing.
Generally, we are looking at cooler temperatures heading into
next weekend and early next week, though the start of the cooler
temperatures is in question. There's a good shot we will see the
coolest, crispest airmass we have seen in a very long time come
Sunday and Monday.

Forecast Confidence...
Lower than average forecast confidence for the extended. As
mentioned above, uncertainty on how much moisture and
instability exists Wednesday, impacting thunderstorm chances.
Also, uncertainty on timing of cold front or cold fronts from
Thursday night through Saturday. This will impact when the
greatest thunderstorm chances exist and temperatures.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
12:10AM Update...Continuing to make minor amendments to sites
due to fog and low cigs. Mainly LIFR at FVE, BGR and BHB for
FG/BR and low cigs. VFR/MVFR elsewhere but expecting IFR cigs
soon in HUL.

NEAR TERM: Mainly VFR this afternoon. Some SHRA and VCTS at
northern terminals later this afternoon through around 00z this
evening. Brief MVFR/IFR ceilings possible. Conditions
deteriorating to IFR/LIFR from south to north with BR/FG and
low cigs. VLIFR conditions possible at Downeast terminals
tonight. S winds 5-10kts, gusting to 15kts, becoming light and
variable later tonight.

Conditions improving to VFR BGR northward by 13z Sunday, and by
15z at Downeast terminals. Then remaining VFR through the day
Sunday. W-SW winds 5-10kts.

SHORT TERM:
Sun night...VFR early, then patchy fog with the chance at IFR
or worse at any terminal. Light winds.

Mon-Mon night...IFR possible at BHB early morning and late at night
with mainly VFR at remaining terminals. SSW 5-10kts.

Tue...VFR with tstms possible in the afternoon/evening bringing MVFR
vsbys at times to mainly Aroostook terminals. SW 5-10kts,
gusting to 20 in the afternoon.

Tue night...MVFR/IFR possible in fog and low clouds. S 5-10kts.

Wed...IFR in patchy fog early, then mainly VFR, with tstms
possible in the afternoon. WSW 5-15kts.

Wed Night and Thu...Generally VFR. WSW 5-15 kts.

&&

.MARINE...
NEAR TERM: Fog continues to be the main focus over the waters
through tonight, with dense fog possible late tonight into
Sunday morning. Some drizzle possible late tonight. Winds
generally less than 15kt. Seas 1-3ft with a period of 6-7sec.
Visibility improves over the waters on Sunday, though still
reduced somewhat.

SHORT TERM: Seas and winds remain below small craft levels.
Visibilities will be reduced over the waters mainly in the
overnight and early morning hours mainly through Wednesday, then
the chance of fog over the waters decreases some. Seas will
range from 1 to 3 feet throughout Thursday, though could get
closer to 5 feet toward Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Clark/Sinko
Short Term...Foisy
Long Term...Foisy
Aviation...Clark/Sinko/Foisy
Marine...Clark/Sinko/Foisy
Hazardous weather outlook, Jul 22, 6:25 PM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
625 PM EDT Sat Jul 22 2023

MEZ001>006-010-031-232230-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
625 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-232230-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
625 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-232230-
Coastal Hancock-Coastal Washington-
625 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Areas of dense fog will move inland this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-232230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
625 PM EDT Sat Jul 22 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 22, 11:56 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Caribou ME
1156 PM EDT Sat Jul 22 2023

MEZ029-030-230600-
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland,
Castine, Eastport, Perry, Machias, and Cherryfield
1156 PM EDT Sat Jul 22 2023

...Locally Dense Fog Overnight Downeast...

Locally dense fog is occurring this late evening and expected to
continue overnight, with visibilities occasionally around a
quarter mile or less. Motorists should be alert for rapidly
changing visibilities. Slow down, maintain a safe distance between
other vehicles and allow extra time to reach your destination.

Sinko

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.